Wisconsin, 2013

Hail and Damaging Winds in Wisconsin, May 30, 2013

May 30, 2013 · NWS GRB · 13 events in 7 counties and zones

Thunderstorms developed in unstable air as upper level disturbances passed across the area. Some of the storms became severe, producing damaging winds and hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in unstable air as upper level disturbances passed across the area. Some of the storms became severe, producing damaging winds and hail up to penny size. Thunderstorm winds downed numerous trees and power lines across central and north central Wisconsin, blew down storage sheds near Bear Creek (Waupaca Co.), and tore the roof from an outbuilding in Deerbrook (Langlade Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 30, 11:26 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 30, 11:26 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1226 PM CDT THU MAY 30 2013

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND FRIDAY
ISSUED AT 417 AM CDT THU MAY 30 2013

FORECAST CONCERNS ON PCPN TRENDS ONCE MORE AS ACTIVE WEATHER
PATTERN CONTINUES OVER THE UPPER MIDWEST AND WESTERN LAKES.
EVENING COMPLEXES WEAKENED RATHER QUICKLY BY MIDNIGHT...WITH SAT
IMAGERY SHOWING SOME CLEARING WORKING INTO SOUTHERN PORTION OF
THE CWA.

DURING THIS PERIOD TROF OVER UPPER MIDWEST CLOSES OFF. NEG TILT
TROF LIFTS NORTHEAST AROUND LOW INTO WI LATER THIS EVENING/OVERNIGHT
TONIGHT. BEFORE THAT WILL HAVE VARIETY OF BOUNDARIES/PIECES OF
ENERGY MOVING NORTH THROUGH FLOW. QUESTION IS WHEN AND WHERE
CONVECTION WILL GET GOING. LOW LEVEL FLOW WOULD FAVOR IA/WESTERN
IL TODAY...SHIFTING INTO IL/WI THIS EVENING. MODERATELY UNSTABLE
AT THE SURFACE WITH CAPE1-1.5K...THOUGH ALOFT IS MARGINAL. SHEAR
RATHER WEAK ALSO. WIDESPREAD SEVERE NOT EXPECTED TODAY INTO
TONIGHT.

INSTABILITY AND SHEAR INCREASING ON FRIDAY...THOUGH INITIATION AGAIN
QUESTIONABLE WITH CLOUDS. MODEL SOUNDINGS ALSO SHOWING SOME DRYING
ALOFT AS STRONG JET MOVES INTO REGION. WILL FOCUS SLIGHTLY HIGHER
POPS EAST WITH BETTER DYNAMICS AND MOISTURE.

TEMPS DEPENDENT AGAIN ON CLOUD AND PCPN TRENDS...THOUGH BEST
PERFORMING GUIDANCE SUGGESTS UPPER 70S TO AROUND 80 TODAY AND FRI
AWAY FROM THE LAKE AND BAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY
ISSUED AT 417 AM CDT THU MAY 30 2013

A SLOW MOVING UPPER TROUGH WILL MOVE ACROSS THE REGION EARLY THIS
WEEKEND.  THE LATEST MEDIUM RANGE MODELS HAVE TRENDED AWAY FROM THE
FARTHER NORTH SOLUTION OF THE ECMWF...BUT THE GFS APPEARS TOO DEEP
WITH THE TROUGH AND SURFACE LOW. WILL SIDE WITH THE GEM FOR THE
FIRST HALF OF THE WEEKEND...AND THEN TURN TO THE ECMWF FOR LATER
PERIODS.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...UPPER TROUGH TO MOVE ACROSS
THE NORTHERN MISSISSIPPI VALLEY FRIDAY NIGHT.  700MB THETAE AXIS
SHOULD RESIDE OVER EASTERN WISCONSIN AT THE START OF THE PERIOD
BEFORE SHIFTING ACROSS LAKE MICHIGAN.  MODELS HAVE BEEN ADVERTISING
A THUNDERSTORM COMPLEX SHIFTING NORTHEAST ACROSS THE STATE AND INTO
NORTHEAST WISCONSIN DURING THE EVENING...AND DO NOT HAVE ENOUGH
EVIDENCE TO STRAY FROM THIS SCENARIO.  WILL KEEP THE HIGHEST POPS
ACROSS EASTERN WISCONSIN DURING THE EVENING. CANNOT RULE OUT SEVERE
CHANCES WITH THE JET NEARBY...AND WILL KEEP A MENTION IN THE HWO.
MUCH OF THE PRECIP WILL HAVE SHIFTED TO THE EAST BY MIDNIGHT AND
WILL BREAK UP THE GRID TO SHOW MUCH SMALLER CHANCES OF PRECIP
OVERNIGHT.  THE UPPER TROUGH ARRIVES ON SATURDAY WHICH WILL BE
COOLER AND LESS HUMID.  BUT WITH DAYTIME HEATING...COULD STILL SEE
600-800 J/KG OF ML CAPE THAT SHOULD BE SUFFICIENT FOR AFTERNOON
SHOWER AND THUNDERSTORM DEVELOPMENT.  SOME GUSTY WINDS AND SMALL
HAIL LOOK POSSIBLE...BUT NOT THINKING ANYTHING SEVERE AT THE MOMENT.
THE SURFACE FRONT WILL PASS ACROSS THE REGION SATURDAY NIGHT AND
WILL LIKELY SEE SOME SHOWERS IN THE FGEN REGION BEHIND THE FRONT.

REST OF THE FORECAST....THE UPPER TROUGH WILL FINALLY DEPART EARLY
SUNDAY.  THERE COULD BE A FEW LINGER SHOWERS OVER FAR NE
WISCONSIN...BUT SHOULD SEE A CLEARING TREND THROUGH THE DAY THANKS
TO AN INCOMING VERY DRY AIRMASS.  HIGH PRESSURE WILL THEN BE LOCATED
ACROSS THE AREA SUNDAY NIGHT THROUGH MOST OF TUESDAY.  A WARM FRONT
WILL BRING THE NEXT CHANCE OF SHOWERS TUESDAY NIGHT INTO WEDNESDAY.
TEMPERATURES WILL BE BELOW NORMAL OVER THE PERIOD.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1226 PM CDT THU MAY 30 2013

TSTMS HAVE ALREADY BLOSSOMED ACROSS THE MIDWEST/WRN
GREAT LAKES THIS AFTERNOON AS A SHORTWAVE RIDES NE INTO THE REGION
AND INTERACTS WITH AN UNSTABLE ATMOSPHERE AND INCREASING SHEAR.
THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS AND
TORRENTIAL DOWNPOURS THE MAIN THREATS. VFR CONDITIONS IN GENERAL
WL PERSIST THIS AFTERNOON...BUT QUICKLY BECOME MVFR CIGS/VSBYS
UNDER ANY TSTMS. THE THREAT FOR ADDITIONAL SHWRS/TSTMS CONTS TNGT
AS ANOTHER SHORTWAVE APPROACHES. EXPECT MVFR CIGS/VSBYS TNGT WITH
LOCALLY IFR CONDITIONS OVER THE RHI...AUW AND CWA TAF SITES AFTER
06Z. PCPN CHCS PERSIST INTO FRI AS A CDFNT MOVES INTO THE UPR MS
VALLEY MORE SHORTWAVES ARRIVE. VFR CONDITIONS SHOULD RETURN BY
MID-MORNING...WITH MORE MVFR CONDITIONS NEAR ANY TSTMS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....TE
LONG TERM......MPC
AVIATION.......AK
Hazardous weather outlook, May 30, 11:42 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1242 PM CDT THU MAY 30 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311745-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1242 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW OF THE
STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS THE PRIMARY
THREAT. IN ADDITION TO THE STRONG WIND POTENTIAL...TORRENTIAL
RAINS ARE POSSIBLE WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE.

DENSE FOG WILL BE POSSIBLE NEAR LAKE MICHIGAN AT TIMES THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED AT TIMES THROUGH SATURDAY. SOME OF THE
STORMS ON FRIDAY AFTERNOON AND EVENING...COULD BE STRONG...THOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL WILL
ALSO BE POSSIBLE FRIDAY.

DENSE FOG WILL BE POSSIBLE NEAR LAKE MICHIGAN AT TIMES THROUGH
AT LEAST FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AT LEAST INTO
THE EARLY EVENING. ANY REPORTS OF SEVERE WEATHER OR HEAVY RAINFALL
MAY BE SENT TO THE NATIONAL WEATHER SERVICE IN GREEN BAY AND WOULD
BE GREATLY APPRECIATED.

LMZ521-522-541>543-311745-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1242 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DENSE MARINE FOG AND THUNDERSTORMS WILL POSE A HAZARD TO
BOATERS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS AND DENSE MARINE FOG WILL POSE A HAZARD TO BOATERS
THROUGH SATURDAY.

AK

In the hours before

Special weather statement, May 30, 11:32 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1232 PM CDT THU MAY 30 2013

WIZ030-035>037-045-302000-
MARATHON-WOOD-PORTAGE-WAUPACA-WAUSHARA-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
1232 PM CDT THU MAY 30 2013

...SHOWERS AND THUNDERSTORMS INCREASING OVER SOUTHWEST WISCONSIN...

SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE IN BOTH COVERAGE
AND INTENSITY THIS AFTERNOON OVER SOUTHWEST WISCONSIN AS AN
UPPER-LEVEL DISTURBANCE INTERACTS WITH THE WARM AND HUMID
ATMOSPHERE CURRENTLY OVER THE REGION. THESE THUNDERSTORMS MAY
BECOME SEVERE WITH DAMAGING WIND GUSTS AND TORRENTIAL DOWNPOURS.

AK

The radar

The Green Bay radar (KGRB), 113 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Portage

When
May 30, 1:15 PM CST
Where
Portage County, Plover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.450, -89.530

Thunderstorm winds downed six small trees and knocked out power in Plover. The storms also produced pea size hail.

Hail, Waupaca

When
May 30, 1:58 PM CST
Where
Waupaca County, Iola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.500, -89.120

Thunderstorms near Iola produced penny size hail and a measured wind gust of 56 mph.

Thunderstorm Wind, Shawano

When
May 30, 2:00 PM CST
Where
Shawano County, 2.1 mi NE of Aniwa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.025, -89.196

Thunderstorm winds downed trees near Maple Road and U.S. Highway 45.

Thunderstorm Wind, Langlade

When
May 30, 2:10 PM CST
Where
Langlade County, Antigo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.150, -89.150

Thunderstorm winds downed power lines in Antigo.

Thunderstorm Wind, Langlade

When
May 30, 2:15 PM CST
Where
Langlade County, 0.49 mi E of Deerbrook
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
45.230, -89.160

Thunderstorm winds downed a tree and tore the steel roof from an out building.

Thunderstorm Wind, Calumet

When
May 30, 2:35 PM CST
Where
Calumet County, High Cliff
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.170, -88.280

Thunderstorm winds snapped a birch tree at High Cliff State Park.

Thunderstorm Wind, Langlade

When
May 30, 2:41 PM CST
Where
Langlade County, Bryant
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.200, -89.020

Thunderstorm winds downed numerous trees along and near Highway 52 around Bryant.

Thunderstorm Wind, Forest

When
May 30, 2:45 PM CST
Where
Forest County, 0.69 mi S of Crandon
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.560, -88.900

Thunderstorm winds downed trees and knocked out power in Crandon.

Thunderstorm Wind, Vilas

When
May 30, 3:00 PM CST
Where
Vilas County, 0.68 mi ESE of Eagle River
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.915, -89.238

Thunderstorm winds downed large trees along Wall Street and knocked out power in Eagle River.

Thunderstorm Wind, Portage

When
May 30, 3:50 PM CST
Where
Portage County, 2.03 mi SE of Coddington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.350, -89.520

Thunderstorm winds near 60 mph blew a semi-trailer on its side on I-39 south of Plover. No one was injured.

Thunderstorm Wind, Shawano

When
May 30, 4:30 PM CST
Where
Shawano County, Tigerton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.730, -89.050

A spotter in Tigerton measured a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Waupaca

When
May 30, 6:35 PM CST
Where
Waupaca County, 7.04 mi ESE of Symco
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
44.500, -88.760

A thunderstorm produced high winds that blew down two storage sheds just outside Bear Creek in Waupaca County. More than a dozen farming machines were in one of the sheds; many sustained damage.

Thunderstorm Wind, Waupaca

When
May 30, 7:06 PM CST
Where
Waupaca County, 0.49 mi W of Embarrass
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.670, -88.710

Thunderstorm winds downed trees around Embarrass. Time of event is estimated. Reports of downed trees were received by law enforcement between 7:06 PM and 7:22 PM CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451124, 444985, 444974, 444975, 444976, 444982, 444977, 444978, 451123, 471077, 444983, 444979, 444981.